Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 150, NWS Indianapolis, IN

July 22, 2004Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2004, 2:22 PM EST for Knox County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 2:22 PM EST (19:22 UTC)
Expired
Jul 22, 2004, 3:00 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 41 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 221922
SVRIND
INC083-222000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 300 PM EST

* AT 218 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES WEST OF
  VINCENNES...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINCENNES AROUND 230 PM EST
  MONROE CITY AROUND 245 PM EST
  WHEATLAND AROUND 250 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3872 8777 3842 8782 3847 8726 3873 8727

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST THU JUL 22 2004

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH COVERS THE NORTHWEST PART OF THE
FORECAST AREA THE REST OF THE AFTERNOON.

A COLD FRONT WAS MOVING SOUTH FROM THE UPPER GREAT LAKES THIS
AFTERNOON. HIGH PRESSURE WAS PUSHING INTO THE DAKOTAS FROM CANADA.
AN UPPER LEVEL TROUGH WAS JUST WEST OF THE MISSISSIPPI VALLEY.
THUNDERSTORMS WERE OVER ILLINOIS AND WERE MOVING GENERALLY EAST.

DEW POINTS WERE IN THE MIDDLE TO UPPER 70S THIS AFTERNOON. THE AIR
WAS EXTREMELY UNSTABLE WITH LIFTED INDEXES AROUND -10C. CAPES WERE
UP TO 4000 J/KG. BOUNDARY OVER ILLINOIS FROM LAST NIGHTS CONVECTION
WILL MOVE EAST AND STORMS WILL SPREAD OVER THE FORECAST AREA THIS
AFTERNOON AND TONIGHT. PRECIPITABLE WATER AROUND 2 INCHES. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

MODELS HAVE THE COLD FRONT MOVING THROUGH THE AREA TONIGHT. STORMS
SHOULD BE MOST NUMEROUS OVER THE NORTH PART OF THE AREA THIS EVENING
AND SOUTH PART LATER TONIGHT. FRONT SHOULD BE BY BY FRIDAY MORNING.
WILL LIMIT TOMORROW TO CHANCE OF SHOWERS OVER THE SOUTH IN THE
MORNING. ETA HAS A STRONGER SOUTH PUSH OF THE COOLER AIR...AS
EXPECTED WITH BETTER LOW LEVEL RESOLUTION. UPPER FLOW WILL STAY WEST
AS SHORT WAVE DROPS SOUTH FROM CANADA AND THROUGH THE UPPER
MISSISSIPPI VALLEY. SKIES WILL BE SLOW TO CLEAR TOMORROW.

WILL ADD CHANCE PRECIPITATION TO MONDAY SOUTH. GFS HAS AN UPPER LOW
FORMING OVER THE UPPER MISSISSIPPI VALLEY WITH AN UPPER TROUGH SOUTH
TO THE LOWER OHIO VALLEY. THE APPROACH OF THE UPPER LOW TUESDAY WILL
MAKE THUNDERSTORMS POSSIBLE OVER THE AREA. HAVE EXTENDED THE CHANCE
INTO WEDNESDAY AS THE AIR WILL STILL BE SOMEWHAT UNSTABLE UNDER THE
UPPER LOW.

WILL TEND TOWARD THE COOLER MET. AIR IS QUITE COOL BEHIND THE COLD
FRONT AND MET SHOULD RESOLVE THE COOLER AIR BETTER THAN THE MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DS
Hazardous weather outlook, Jul 22, 12:30 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 PM EST THU JUL 22 2004

INZ021-028>031-035>049-051>057-060>065-067>072-231100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1230 PM EST THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER CENTRAL INDIANA THIS AFTERNOON.
STORMS WILL BE LIKELY TONIGHT. STORMS LATE THIS AFTERNOON AND
TONIGHT MAY BE SEVERE WITH DAMAGING WINDS. HAIL WILL BE POSSIBLE.
HEAVY RAINFALL CAUSING LOCALIZED FLOODING IS ALSO POSSIBLE.

HEAT INDEXES WILL BE AROUND 100 IN MANY AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY...AND THEN AGAIN MONDAY NIGHT
THROUGH TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE ACTIVATED TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 22, 12:07 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 PM EST THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 E STATE LINE CITY     40.20N 87.49W
07/21/2004  0.75 INCH        WARREN             IN   TRAINED SPOTTER

1133 PM     TSTM WND DMG     ANDERSON                40.09N 85.69W
07/21/2004                   MADISON            IN   TRAINED SPOTTER

            14 INCH DIAMETER TREE LIMB DOWN. LANDED ON VEHICLE. NO
            INJURIES.

0656 PM     TSTM WND GST     6 N CAYUGA              40.03N 87.46W
07/21/2004  0 MPH            VERMILLION         IN   LAW ENFORCEMENT

            60-70 MPH WIND GUST.

0930 PM     TSTM WND DMG     CLOVERDALE              39.52N 86.80W
07/21/2004                   PUTNAM             IN   LAW ENFORCEMENT

            TREES DOWN.

0730 PM     TSTM WND DMG     10 NE ROCKVILLE         39.87N 87.10W
07/21/2004                   PARKE              IN   DEPT OF HIGHWAYS

            TREES DOWN NEAR BYRON.

0930 PM     TSTM WND DMG     BEECH GROVE             39.72N 86.09W
07/21/2004                   MARION             IN   LAW ENFORCEMENT

            LARGE TREE AND SEVERAL LIMBS DOWN.

0830 PM     TSTM WND DMG     LADOGA                  39.92N 86.80W
07/21/2004                   MONTGOMERY         IN   DEPT OF HIGHWAYS

            POWER LINES DOWN.

0730 PM     TSTM WND DMG     ALAMO                   39.98N 87.06W
07/21/2004                   MONTGOMERY         IN   DEPT OF HIGHWAYS

            TREES DOWN

0800 PM     TSTM WND DMG     FLORA                   40.54N 86.52W
07/21/2004                   CARROLL            IN   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS DOWN.

0930 PM     TSTM WND DMG     3 N FRANKLIN            39.54N 86.06W
07/21/2004                   JOHNSON            IN   NWS EMPLOYEE

            SEVERAL TREES DOWN. POWERPOLES SNAPPED.

&&
Special weather statement, Jul 22, 12:20 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1220 PM EST THU JUL 22 2004

INZ028-029-035-036-043-044-051-222300-
FOUNTAIN-MONTGOMERY-PARKE-TIPPECANOE-VERMILLION-VIGO-WARREN-
1220 PM EST THU JUL 22 2004

..SEVERE THUNDERSTORM WATCH #665 REMAINS IN EFFECT...

THIS WATCH INCLUDES 16 COUNTIES IN THE FOLLOWING PARTS OF INDIANA...

   NORTHWEST   WEST CENTRAL

SOME CITIES INCLUDED IN THE WATCH ARE...

  CRAWFORDSVILLE  GARY            LAFAYETTE       RENSSELAER
  TERRE HAUTE

IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

INC007-073-089-091-111-127-131-149-181-222300-
NORTHWEST
  BENTON          JASPER          LA PORTE        LAKE
  NEWTON          PORTER          PULASKI         STARKE
  WHITE

INC045-107-121-157-165-167-171-222300-
WEST CENTRAL
  FOUNTAIN        MONTGOMERY      PARKE           TIPPECANOE
  VERMILLION      VIGO            WARREN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:06 PM ESTSevere Thunderstorm WarningINDTippecanoe, Warren54 min
Jul 21, 7:20 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke40 min
Jul 21, 7:28 PM ESTSevere Thunderstorm WarningINDFountain32 min
Jul 21, 7:39 PM ESTSevere Thunderstorm WarningINDCarroll51 min
Jul 21, 7:57 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke48 min
Jul 21, 8:03 PM ESTSevere Thunderstorm WarningINDBoone57 min
Jul 21, 8:06 PM ESTSevere Thunderstorm WarningINDClinton39 min
Jul 21, 8:10 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam65 min
Jul 21, 8:32 PM ESTSevere Thunderstorm WarningINDMarion58 min
Jul 21, 9:10 PM ESTSevere Thunderstorm WarningINDHendricks35 min
Jul 21, 9:24 PM ESTSevere Thunderstorm WarningINDMorgan, Putnam66 min
Jul 21, 9:25 PM ESTSevere Thunderstorm WarningINDJohnson, Marion80 min
Jul 22, 3:01 PM ESTSevere Thunderstorm WarningINDKnox44 min
Jul 22, 3:08 PM ESTSevere Thunderstorm WarningINDVigo52 min
Jul 22, 3:19 PM ESTSevere Thunderstorm WarningINDSullivan41 min
Jul 22, 4:49 PM ESTSevere Thunderstorm WarningINDLawrence, Monroe26 min
Jul 22, 4:58 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.